Nutritional Supplements: Some Are Safe But Others Pose Serious Risks — November 2014

Nutritional Supplements: Some Are Safe But Others Pose Serious Risks — November 2014


Facebooktwitterlinkedinmail

While Americans are devoted users of nutritional supplements — more than half of all Americans take at least one supplement — not all are safe to take. Supplements do not treat, prevent or cure disease, though some can improve health, e.g., taking supplements can boost nutrition when certain nutrients are absent from your diet. But some supplements have been associated with serious health risks.

Victor J. Navarro, MD from Thomas Jefferson University studied data from The Drug-Induced Liver Injury Network, a national registry funded by the National Institutes of Health, and found that herbal and dietary supplements were the cause of 18 percent of liver injury cases reported. Of those, bodybuilding and weight loss supplements were the biggest culprits. Men who took body building supplements became bright yellow with jaundice and developed severe itching that prevented them from working. Worse still, the researchers found that taking certain weight loss supplements caused inflammation of the liver, and in some cases, required liver transplantation.

Screening Options

The Role of the FDA

Unlike prescription medications, the Food and Drug Administration (FDA) does not oversee the safety of nutritional supplements before they are available to purchase. Manufacturers are not required to submit their products for rigorous research studies to prove their effectiveness or safety. Some supplements are made in clean, legitimate laboratories and their benefits have been well established by scientific evidence. But others are made under less reliable circumstances and may include more ingredients than are listed on their labels—or none of them.

Nutritional Supplements KnovaSolutionsWhen the FDA finds that a supplement is unsafe, it can issue a warning or require that it be removed from the marketplace. But by that time, some people may have been harmed by taking it. The FDA issued a warning about Soladek vitamin solutions made by Indo Pharma of the Dominican Republic. Tested samples of this formula showed that it contained dangerous vitamin A and D levels.

Current laws make it difficult for the FDA to order products off the market and, as such, only one ingredient has been banned: ephedra alkaloids. Weight loss products containing ephedra were associated with thousands of poor outcomes, including death.

The director for the FDA’s Division of Dietary Supplement Programs, Daniel Fabricant, PhD, says that the biggest threat to consumer safety is dietary supplements that also contain prescription drugs, the very ingredients consumers were trying to avoid by choosing a supplement over a drug.

Since 2008, more than 400 such products have been recalled due to reports of stroke, acute liver injury, kidney failure, blood clots and death. They were primarily marketed for weight loss, bodybuilding and sexual enhancement, and contained, for example, the active ingredients in prescription medications such as Viagra, Cialis, and Meridia, a discontinued weight loss drug.

Another concern about bodybuilding and weight loss products is the possibility that an unscrupulous manufacturer could add steroids or steroid-like compounds to them. While steroids help build muscle, they can also result in liver injury and have other undesirable side effects.

It’s ‘Natural’

Jack-O-Lantern mushrooms are completely natural, but they are also poisonous, so don’t assume that because a product is labeled ‘natural,’ that it is safe for you to take, especially if you also take prescription medications. An herb used for depression, St. John’s Wort, is known to reduce the effectiveness of birth control pills and blood thinners. Other herbs like comfrey, chaparral and kava have been associated with liver damage.

Who Knew?

  • Calcium can decrease effectiveness of some antibiotics, and drugs for osteoporosis and thyroid conditions.
  • Fish oil can increase the effects of blood-thinning and high blood pressure medications.
  • Cranberry can cause stomach discomfort, diarrhea, and may increase effects of blood thinners.

Reliable Sites for Information about Supplements

Be skeptical about quick fix claims. Try these sources:

Are Supplements For You?

Like all healthcare decisions, it is important to evaluate all the available information before electing to take nutritional supplements. The following guidelines will help you make an informed decision:

  • Don’t self-prescribe. Discuss with your provider whether you need supplements. If you are already eating a variety of fruit, vegetables, cereals, dairy and protein, you may not need them.
  • If you take supplements, be sure your provider verifies that they don’t interact with your current (or future) prescription medications.
  • Research supplements you wish to take. Find out if the FDA has issued any warnings about the ingredients (see “Reliable Sites” above). Since dietary supplements have risks and side effects like drugs, carefully weigh the risks and benefits given your situation.
  • Consider alternatives. If you want to build muscles, give weight training a try. Weight loss is best achieved through eating a healthy diet and exercising regularly.
  • Look for supplements with the “USP Verified” mark. This means they meet the quality, purity and potency standards set by the non-profit, U.S. Pharmacopeia.
  • Shop for products from reputable suppliers. Avoid products that offer a quick fix. When an infomercial makes a nutritional supplement sound too good to be true, it probably is!

KnovaSolutions can help you research current literature about supplements and help you decide what’s best for you. Call us today, 800/355-0885!

 

The information contained in this newsletter is for general, educational purposes. It should not be considered a replacement for consultation with your healthcare provider. If you have concerns about your health, please contact your healthcare provider.

Click here to view/download the full newsletter.

We encourage you to leave a comment or question below and a KnovaSolutions nurse or pharmacist will reply.


Facebooktwitterlinkedinmail

Leave a reply